Economics at your fingertips  

Strategic Moves and Organizational Survival in Turbulent Environments: The Case of Spanish Banks (1983–97)*

José Á. Zúñiga‐Vicente and José D. Vicente‐Lorente

Journal of Management Studies, 2006, vol. 43, issue 3, 485-519

Abstract: abstract The main purpose of this paper is to examine the effect of ‘strategic moves’ (or strategic change) on the likelihood of organizational survival in a population of firms which has undergone radical transformations in its environment. To this end, we propose and test two competitive hypotheses which are the result of two other theoretical perspectives about the consequences of strategic change: the adaptation view (classic strategic management and dynamic capabilities) and the ecological approach. While from the former, in general, it is assumed that strategic change has a positive effect on the likelihood of organizational survival, from the ecological approach, it is frequently argued that attempts at reorganization in general and strategic change in particular tend to be associated with an increase in the likelihood of organizational extinction. The sample used to test the two proposed hypotheses is the Spanish bank population over the period 1983–97. The results confirm the positive and significant effect of strategic moves (or strategic change) on the likelihood of organizational survival, in line with the conclusions of the adaptive perspective and other empirical research carried out in different settings. This paper introduces two important methodological innovations: (a) the definition and measurement of ‘strategic moves’ (or strategic change) by using a new cluster algorithm, the MCLUST; and (b) the control of the non‐observable heterogeneity using panel data models for ‘probit’ regression.

Date: 2006
References: View complete reference list from CitEc
Citations: View citations in EconPapers (6) Track citations by RSS feed

Downloads: (external link)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from
http://www.blackwell ... s.asp?ref=00022-2380

Access Statistics for this article

Journal of Management Studies is currently edited by Timothy Clark, Steven W. Floyd and Mike Wright

More articles in Journal of Management Studies from Wiley Blackwell
Bibliographic data for series maintained by Wiley Content Delivery ().

Page updated 2019-08-08
Handle: RePEc:bla:jomstd:v:43:y:2006:i:3:p:485-519